Lorie Johnson

CBN News Medical Reporter

Read Lorie's Bio

E-mail Lorie Johnson

Subscribe RSS

Add to Technorati Favorites

Subscribe to this Feed

View All CBN News Blogs

View All CBN Blogs


Common Medicine Can Be Deadly


The FDA is asking doctors to stop prescribing medications that have more than 325 milligrams of acetaminophen per dose. That's because too much of the drug can cause liver damage, even death.

In fact, the Centers For Disease Control estimates that 22,000 Americans visit the emergency room because of an acetaminophen overdose and 150 Americans die every year from it.

In some countries, acetaminophen overdose is the leading cause of liver transplants. The FDA is expected to issue a warning to consumers about their consumption of acetaminophen on over the counter drugs.

Until then, we must all use caution. It's very easy to overdose on acetaminophen. That's because acetaminophen is in more than 600 over-the-counter medications, as well as prescription medications, that when we take more than one during the same period of time, the amount of acetaminophen just keeps piling up in our system.

The next thing you know your liver is in jeopardy.

So how much is too much? The FDA says the upper limit for humans is 4,000 milligrams per day. That is the absolute maximum. But you should not get anywhere near that amount.

It may surprise you to know how easy it is to get there, however. Many pills contain 500 mg of acetaminophen per pill, prescription and over-the-counter. Take 10 of those in one day and you're at the limit.

Ideally, you should try to stick to 325 mg per dose. But again, be very careful when you are taking more than one medication.

The good news is, it's easy to know how much you are taking. The amount of acetaminophen is clearly marked on all over-the-counter medications as well as prescription pills. Look for the word "acetaminophen" or the letters "APAP," an abbreviation sometimes used for the drug.

Pay attention to how much is in each pill you are taking and add it up. Once you start looking at those labels you may be shocked to learn how much acetaminophen is in ordinary medications.

These days, now that many of us are suffering with colds or the flu, multi-symptom cold remedies are being consumed in large, frequent doses. This is exactly the type of situation we need to worry about. Headache medications, sleeping medications, cold syrups - they usually all contain lots of acetaminophen.

Drinking alcohol while taking acetaminophen also puts you at risk and can amplify the problem.

Acetaminophen may also cause serious skin reactions in some people, which are rare but can be deadly. These conditions can cause blisters, serious rashes, reddening of the skin. Go the doctor immediately if you have these reactions after taking acetaminophen.

Print     Email to a Friend    posted on Thursday, January 16, 2014 4:35 PM



Comments on this post

No comments posted yet.